Drug-induced pigmentation

Drug-induced pigmentation

Chris Schach

Author Bio -

 

Key Points
* An unusual darkening of the skin (Hyperpigmentation) induced by certain drugs
* Exposure to the sun may worsen the Hyperpigmentation
* Characteristics of the lesions differ depending on what drug is causing it

Drug-induced skin pigmentation is a type of Hyperpigmentation (dark patches) caused by a number of drugs, particularly non-steroidal anti-inflammatory drugs (NSAIDs), Phenytoin, antimalarials, Amiodarone, antipsychotic drugs, Cytotoxic drugs, Tetracyclines, and heavy metals. The pigmentation often occurs on the face, especially around the mouth, though other parts of the body may be affected as well.

Drug-induced pigmentation is common, and accounts for 10 to 20 percent of all cases of Hyperpigmentation. The characteristics of the Hyperpigmentation vary in a large range of patterns and shades according to the drug involved. In many cases, exposure to the sun may worsen the lesions.

Differential Diagnosis (Other conditions with similar appearance)

Cutaneous lymphoma
Hypothyroidism
Jaundice
Leukemia
Photoallergic drug reaction
Postinflammatory Hyperpigmentation
Scurvy

Diagnosis

*Clinical appearance
* Microscopic examination

Microscopic examination will reveal a uniform increase in melanin and/or chromophores in those affected. A biopsy is usually not warranted.

Treatment
* Stop taking the offending drug
* Avoid exposure to the sun when possible

Although drug-induced pigmentation is generally harmless, it can be cosmetically disfiguring. The good news is that once the offending drug is discontinued, the pigmentation usually resolves itself over time. In some cases, however, the pigmentation may be permanent. In addition to avoiding the offending drugs, sun exposure should be limited and sun protection is recommended.

facebook_page_plugin